Learn something new every day
More Info... by email
The side effects of warfarin include hemorrhaging, necrosis, a reduction in bone density, and purple toe syndrome. These side effects are frequently caused by the interaction of warfarin with either common medications and some foods. The side effects of warfarin must be carefully monitored to ensure its dosage is adequate and safe. Daily tests of the patient's blood may be necessary during the early stages of warfarin treatment. The primary goal of this testing is to ensure that the warfarin is not causing the patient to hemorrhage.
Hemorrhaging is one of the most common side effects of warfarin, and occurs in up to 2.7 percent of cases. A physician must always weigh the benefits against the risks of hemorrhaging before prescribing warfarin. Specific examples of hemorrhaging due to warfarin include bruising, coughing up blood, nosebleeds and bloody urine. The risk of hemorrhaging further increases when warfarin is combined with non-steroidal anti-inflammatory drugs and anti-platelet drugs. Hemodialysis patients and the elderly are at increased risk from hemorrhaging when taking warfarin.
Necrosis is one of the rare side effects of warfarin that primarily affects the skin and limbs. It is most likely to occur in patients who are deficient in protein C, another anticoagulant that requires vitamin K. Warfarin initially reduces the level of protein C in the blood more quickly than it reduces clotting factors. This can lead to massive blood clots, which can cause necrosis and gangrene. Patients at risk from warfarin necrosis typically receive heparin in conjunction with warfarin.
A reduction in bone density, also known as osteoporosis, may also be one of the side effects of warfarin. A study in 1999 involving 572 females taking warfarin showed an increase in fractures of the ribs and vertebral column. Another study of males in 2006 associated the use of warfarin for at least one year with a 60% increase in the risk of bone fractures due to osteoporosis. The increased risk of osteoporosis from warfarin may be due to the requirement for vitamin K in the formation of some bone proteins.
Purple toe syndrome is one of the rare side effects of warfarin. The primary symptom is a blue or purple discoloration that most affects the big toe, but can also occur in other parts of the feet. Purple toe syndrome typically occurs within eight weeks after beginning treatment with warfarin. The probable cause of purple toe syndrome is the deposit of cholesterol into the skin of the feet.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!